Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Melbourne, FL

August 9, 2018Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2018, 8:55 PM EDT for Martin County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 8:55 PM EDT (00:55 UTC)
Expired
Aug 9, 2018, 9:30 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Martin County, FL

The radar

The Melbourne radar (KMLB), 120 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:55 PM EDTTSTM WND GST 60Port Mayaca, FLA TRAINED SPOTTER ESTIMATED WINDS GUSTING TO 60-65MPH IN PORT MAYACA AS A STORM MOVED ONSHORE FROM LAKE OKEECHOBEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS52 KMLB 100055
SVRMLB
FLC085-100130-
/O.NEW.KMLB.SV.W.0069.180810T0055Z-180810T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
855 PM EDT THU AUG 9 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Martin County in east central Florida...

* Until 930 PM EDT.

* At 855 PM EDT, a severe thunderstorm was located near J And S Fish
  Camp, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Indiantown and Port Mayaca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2699 8062 2707 8065 2711 8066 2712 8066
      2706 8044 2696 8044 2696 8061
TIME...MOT...LOC 0055Z 295DEG 10KT 2701 8064 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
604 
WWUS52 KMLB 100108
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
908 PM EDT THU AUG 9 2018

FLC085-100130-
/O.CON.KMLB.SV.W.0069.000000T0000Z-180810T0130Z/
Martin FL-
908 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN MARTIN COUNTY...

At 908 PM EDT, a severe thunderstorm was located 7 miles southeast of
J And S Fish Camp, moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indiantown and Port Mayaca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2705 8064 2706 8044 2696 8044 2696 8061
TIME...MOT...LOC 0108Z 295DEG 10KT 2699 8060 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
718 
WWUS52 KMLB 100126
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
926 PM EDT THU AUG 9 2018

FLC085-100136-
/O.EXP.KMLB.SV.W.0069.000000T0000Z-180810T0130Z/
Martin FL-
926 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN COUNTY
WILL EXPIRE AT 930 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2705 8064 2706 8044 2696 8044 2696 8061
TIME...MOT...LOC 0126Z 295DEG 10KT 2697 8055 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:14 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 3:14 PM EDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EDT Thu Aug 9 2018

.DISCUSSION...
Tonight...Storms from mid to late afternoon are expected to
increase over ECFL given westerly deep layer winds and a diffuse
west coast boundary moving across the area. Current forecast keeps
sct coverage in place through sunset with steady tapering off of
activity through late tonight while lingering storms move toward
the east coast and off the beaches of Volusia and Brevard
counties.

Fri...Similar regime remains in place for Fri as ridge remains
south of the area. Development of diurnal storms over the favored
eastern portion of the peninsula wl occur. Guid continues to
suggest at least sct coverage, with slightly better chcs over the
central to southern half of the area and along the coast once
again from from mid to late afternoon.

from prev disc...

Sat...Broadly cyclonic pattern over the eastern seaboard
continues thru week's end, which will keep the axis of the Bermuda
Ridge suppressed south of Lake-O and the Nrn Bahamas. This in
turn will generate a westerly flow thru the H100-H70 lyr acrs the
region, a flow pattern that will concentrate diurnal precip over
the east central peninsula.

Sun-Wed... Troffing pattern will persist east of the MS River
Valley into early next week before gradually dampening out into
mid week. This will allow the Bermuda Ridge axis to slowly build
into central FL, with the H100-H70 mean flow gradually backing
from SW on Sun to due S by daybreak Wed. The increasing southerly
component will tap sufficient tropical moisture to push PoPs into
the 50-60pct range Sun/Mon. A new slug of dry air is fcst to
advect into FL by midweek. PoPs will continue to favor the east
coast thru Tue, but dropping back to 30- 40pct, then 30pct
areawide on Wed as low/mid lvl flow orients itself to S/SE,
parallel to the central FL Peninsula. No sig change in PoPs as the
prevailing srly wind component keeps them AOA climo...maxes
L/M90s, mins L/M70s.

&&

.AVIATION...
Stronger west winds today have led to an early start to convection
with some early afternoon showers moving across the interior
areas/terminals. Based on latest trends in HRRR and local WRF models
it seems showers and storms will affect a majority of the terminals
across the area this afternoon. Based on this I included TEMPO
groups for the possibility of strong storms producing brief periods
of MVFR/IFR visibilities. The likely period of shower and
thunderstorm impact will be from approximately 09/19Z-22Z for the
interior terminals, and from approximately 09/20Z-23Z for the
coastal terminals. Storms should dissipate and/or move offshore
after sunset, with VFR conditions prevailing overnight. With a low
chance of showers/storms for Friday, I've held off on adding a
VCSH/VCTS group at KMCO with the 09/18Z TAF package.

&&

.MARINE...
Tonight...Wly steering flow may allow some storms to push just
offshore later in the day/toward sunset from convection that
develops over the interior and can push back toward the coast.
Outside of this activity favorable winds and seas can be expected.

Fri-Mon...Broad troffing pattern over the ern seaboard will keep the
Bermuda ridge axis in the vcnty of Lake-O and the nrn Bahamas into
early next week. Light to gentle SWrly breeze will prevail, backing
to S/SE in the early aftn/late evng hrs due to the sea breeze
circulation. Seas AOB 2FT nearshore and 2-3FT offshore on Fri,
subsiding to AOB 2FT areawide Fri night thru Mon. Primary marine
threat will be sct tsras moving offshore each aftn.

&&

.HYDROLOGY...
The river level on the Saint Johns River at Astor is forecast to
remain nearly steady in minor flood stage late this week, then
begin to slowly decline this weekend into early next week. The
river may recede below Minor Flood Stage over the next 5 days, but
will remain elevated above Action Stage beyond the forecast
period. Elsewhere, river levels are forecast to remain within
Action Stage over the next 5 days.

Please refer to our River Flood Warnings/Statements (FLSMLB) and
Hydrologic Statements (RVSMLB) for the most recent stage and
forecast information.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  75  92 /  30  40  30  50
MCO  76  93  75  93 /  20  30  20  40
MLB  74  92  75  91 /  30  40  30  50
VRB  72  92  73  91 /  30  40  30  50
LEE  77  93  76  93 /  10  30  20  40
SFB  77  94  77  94 /  20  30  20  40
ORL  77  94  76  93 /  20  30  20  40
FPR  73  91  72  90 /  30  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/TES/KR
Hazardous weather outlook, Aug 9, 11:09 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1109 AM EDT Thu Aug 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1109 AM EDT Thu Aug 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are forecast to develop on
the east and west coast sea breeze boundaries this afternoon and
move to the east at 5 to 10 mph. Boundary interactions should
increase the coverage and intensity of storms during the late
afternoon and early evening, especially near the east coast.

The main storm threat will be from lightning strikes, which will
be frequent in a few strong storms. Drier mid level air will
enhance the thunderstorm gust potential, with gusts up to 50 mph
possible. Stronger and slower moving storms could also dump near 2
inches of rain in an hour.

.RIP CURRENT IMPACT...
A small long period swell will continue to produce a moderate rip
current risk at area beaches. Only swim in the ocean near a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 5 to 10 mph
across the peninsula this afternoon and evening, with a few pushing
across the coast. Gusts 40 to 50 mph will be possible with a few
storms. Mariners should remember that these strong wind gusts often
occur well ahead of the heavy rain and lightning associated with an
approaching storm.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains near Flood Stage. A River
Flood Warning continues in this area for minor flooding.

The Saint Johns River at Sanford, Deland, and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall through late week.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Rising moisture levels will lead to a gradual increase in storm
coverage through the weekend. Lightning strikes will continue to
be the main hazard, but the presence of some drier mid level air
will keep the gust potential elevated. Slow moving storms will
also produce local rain amounts of 2 or 3 inches in a short
period of time, leading to water ponding problems on roadways and
in other poorly drained areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody/Sedlock

In the hours before

Special weather statement, Aug 9, 6:39 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
639 PM EDT THU AUG 9 2018

FLZ047-053-054-092345-
Southern Brevard County FL-Osceola FL-Indian River FL-
639 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR INDIAN RIVER...SOUTHEASTERN
BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 745 PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camp Holly Fish Camp, moving east at 10 mph. Additional strong
storms are expected to develop across southern Brevard and Indian
River counties as outflow boundaries merge with the east coast sea
breeze.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Vero Beach and Fellsmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2755 8030 2756 8077 2764 8078 2764 8088
      2775 8103 2813 8077 2814 8054 2774 8035
TIME...MOT...LOC 2237Z 277DEG 10KT 2808 8075

Combs
Special weather statement, Aug 9, 7:01 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
701 PM EDT THU AUG 9 2018

FLZ058-092345-
Okeechobee FL-
701 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE COUNTY UNTIL 745 PM
EDT...

At 700 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Drum. This storm was nearly stationary. Additional storms are
expected to develop across Okeechobee county.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Basinger, Fort Drum, Kissimmee Prairie Preserve and Country Hills
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2728 8100 2730 8100 2730 8102 2733 8105
      2736 8103 2738 8107 2738 8110 2739 8112
      2742 8114 2744 8114 2748 8119 2756 8119
      2756 8118 2760 8114 2764 8114 2764 8078
      2756 8078 2756 8068 2735 8068
TIME...MOT...LOC 2300Z 258DEG 3KT 2754 8081

Combs
Special weather statement, Aug 9, 7:44 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
744 PM EDT THU AUG 9 2018

FLZ054-058-059-100030-
St. Lucie FL-Okeechobee FL-Indian River FL-
744 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...EASTERN OKEECHOBEE
AND SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 830 PM EDT...

At 744 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sebastian Highlands to 7 miles north of Four
Seasons Estates. Movement was south at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Treasure Island and Fellsmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2718 8074 2721 8080 2752 8091 2786 8041
      2745 8024
TIME...MOT...LOC 2344Z 006DEG 6KT 2777 8049 2736 8080

Combs
Local storm report, Aug 9, 8:04 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
804 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     27 ENE PORT CANAVERAL   28.52N 80.17W
08/09/2018  M40.00 MPH       AMZ572             FL   BUOY

            BUOY 41009 MEASURED A PEAK WIND GUST OF 35 KNOTS OR 40
            MPH FROM SOUTHWEST.

&&

KR
Special weather statement, Aug 9, 8:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
848 PM EDT THU AUG 9 2018

FLZ064-100115-
Martin FL-
848 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARTIN COUNTY UNTIL
915 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indiantown, J And S Fish Camp and Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
      2713 8067 2717 8037 2696 8035 2696 8061
TIME...MOT...LOC 0047Z 298DEG 16KT 2700 8066

Combs
Local storm report, Aug 9, 8:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
852 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FUNNEL CLOUD     9 W TRADITION           27.30N 80.59W
08/09/2018                   St. Lucie          FL   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED A BRIEF ROPE SHAPED
            FUNNEL CLOUD DESCENDING APPROXIMATELY 85PERCENT OF THE
            WAY DOWN FROM A STORM AS HE WAS DRIVING NORTH ON I-95.

&&

KR

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:48 PM EDTSpecial Weather StatementMLBMartin27 min
Aug 10, 11:40 AM EDTSpecial Weather StatementMLBLake50 min
Aug 10, 12:28 PM EDTSpecial Marine WarningMLB2 hr
Aug 10, 1:38 PM EDTSpecial Weather StatementMLBOsceola37 min
Aug 10, 2:04 PM EDTSpecial Marine WarningMLB116 min
Aug 10, 3:32 PM EDTSpecial Weather StatementMLBMartin43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.